A 34-year-old man presented with fever, weight loss, paresthesia, abdominal pain, and hypertension. He had hepatitis B antigenemia, with negative antineutrophil cytoplasmic antibody, antinuelear antibody, and antiglomerular basement membrane serology results. Renal arteriography showed multiple intrarenal microaneurysms. In spite of therapy with antiviral agents (lamivudine, famciclovir), prednisone, cyclophosphamide, and plasmapheresis, renal function deteriorated. He later developed rapidly progressive dyspnea and hemoptysis. Diffuse alveolar hemorrhage was confirmed by bronchoscopy. He died of respiratory failure. The cause of pulmonary hemorrhage in this case of polyarteritis nodosa is unclear, but may include underlying capillaritis, cocaine-induced pulmonary hemorrhage, or recurrent attacks of malignant hypertension.
(CHEST 2001; 119:1608-1610)
Key words: diffuse pulmonary hemorrhage; polyarteritis nodosa; renal failure; vasculitis
Abbreviations: MPA = microscopic polyarteritis; PAN = polyarteritis nodosa
According to the Chapel Hill classification of systemic vasculitis, polyarteritis nodosa (PAN) involves mostly small to medium-sized arteries, thus distinguishing it from microscopic polyarteritis (MPA), which affects smaller vessels such as venules, capillaries, and arterioles. While diffuse alveolar hemorrhage caused by pulmonary capillaritis in MPA has been described by several investigators, lung involvement with PAN is extremely rare.
Here, we report an unusual case of hepatitis B-related PAN, in that prominent pulmonary hemorrhage developed in its late stage.
A 34-year-old man was admitted to the hospital with fever, abdominal pain, nausea, and vomiting. He had a 3-month history of a 40-lb weight loss and right-lower-extremity paresthesia. Physical examination was notable for a BP of 195/110 mm Hg and diffuse abdominal tenderness with guarding. Chest examination was normal. Laboratory data (Table 1) were remarkable for renal insufficiency, microscopic hematuria without RBC casts, high erythrocyte sedimentation rate, and positive hepatitis B surface antigen serology. A kidney biopsy done to exclude vasculitis showed tubulointerstitial changes but normal glomeruli. A renal arteriogram revealed bilateral, multiple, intrarenal aneurysms and thromboses with a large, wedge-shaped defect indicating focal ischemia (Fig 1, left and right). A diagnosis of hepatitis B-induced PAN was made. The patient was started on prednisone, 60 mg/d po, and discharged with a serum creatinine level of 1.6 mg/dL to follow up in renal clinic. The patient did not keep the appointment and returned to our hospital 2 months later with hypertensive crisis, worsening renal failure (Table 1), and headache. His BP was now 202/114 mm Hg, and his lungs were clear to auscultation. There was mild abdominal tenderness, but no guarding. His drug screen was positive for cocaine, but chest radiographs were clear. Eight days later, the patient complained of dyspnea, chest pain, and hemoptysis. His examination revealed bilateral crackles. A repeat chest radiograph (Fig 2, left) now showed bilateral alveolar infiltrates consistent with pulmonary hemorrhage. Echocardiography showed normal systolic function, and a perfusion scan had low probability for pulmonary embolism. A CT scan (Fig 2, right) showed bilateral patchy infiltrates suggestive of diffuse alveolar hemorrhage. Bronchoscopy revealed no endobronchial lesions, but large amounts of frothy, serosanguinous secretions were observed. Analysis of BAL specimens showed hemosiderin pigments. Results of bacterial, viral, fungal, and special (silver and acid-fast) stains of bronchial washings were negative. Daily plasmapheresis and IV cyclophosphamide, 2 mg/kg, were begun. Over a 3-week period, the patient continued to have hemoptysis and died of respiratory failure.
This patient presented with hepatitis B-induced vasculitis involving multiple organ systems (renal, GI, neurologic, and pulmonary). The patient met the Chapel Hill criteria for PAN with the presence of intrarenal aneurysm without glomerulonephritis. According to this classification, PAN is restricted to vasculitis involving the small to medium-sized arteries, thus distinguishing it from MPA, which involves the smaller vessels. While MPA can affect the lungs, pulmonary involvement in PAN is extremely rare. In the American College of Rheumatology study of 118 patients with PAN, pulmonary complications were not seen in a single patient. Pulmonary hemorrhage is even less likely. To our knowledge, this is the first report of pulmonary hemorrhage in PAN since the adoption of the Chapel Hill classification. Other earlier reports of hemorrhage in PAN are difficult to assess because these reports did not distinguish cases of MPA and Churg-Strauss syndrome, which are more commonly associated with pulmonary hemorrhage. Outcome of patients with severe pulmonary hemorrhage is poor. The aggressive and relenting course of disease progression in our patient is also atypical for PAN. It is possible that the delay in therapy because of the patient's noncompliance contributed to the poor outcome.
The cause of pulmonary hemorrhage in this patient is unclear. Because a lung biopsy was not done, it is unclear whether pulmonary hemorrhage in our patient was because of alveolar capillary injury or a capillaritis. The later seems unlikely unless the patient has an overlap syndrome. Though cocaine has been reported to cause pulmonary hemorrhage in association with a pulmonary-renal syndrome, it is unlikely to be the cause of pulmonary hemorrhage in this patient as pulmonary hemorrhage occurred 8 days after his admission to the hospital. Infection was also excluded as a cause of hemorrhage by multiple negative blood and sputum culture results. Finally, our patient had recurrent bouts of malignant hypertension despite being administered maximum doses of four antihypertensive drugs. Recently, a case of pulmonary hemorrhage was reported in association with malignant hypertension. It is possible that this may have played role in the pathogenesis of pulmonary hemorrhage in this patient. This report suggested that malignant hypertension can cause alveolar capillary injury leading to hemorrhage.
 Jennette JC, Falk RJ, Andrassy K, et al. Nomenclature of systemic vasculitides: proposal of an international consensus conference. Arthritis Rheum 1994; 37:187-192
 Green RJ, Ruoss SJ, Kraft SA, et al. Pulmonary capillaritis and alveolar hemorrhage: update on diagnosis and management. Chest 1996; 110:1305-1316
 Prakash UBS. Vasculitis syndromes. In Baium GL, Crappo JD, Celli BR, et al, eds. Textbook of pulmonary disease. 6th ed. Philadelphia, PA: Lippincott-Raven, 1998; 1043-1045
 Guillevin L. Treatment of classic polyarteritis nodosa in 1999. Nephrol Dial Transplant 1999; 14:2077-2079
 Peces R, Navascues RA, Baltar J, et al. Pulmonary hemorrhage and antiglomerular membrane antibody-mediated glomerulonephritis after intranasal cocaine. Nephron 1999; 81: 434-438
 Hida K, Wada J, Odawara M, et al. Malignant hypertension with a rare complication of pulmonary hemorrhage. Am J Nephrol 2000; 20:67-69
(*) From the Department of Internal Medicine (Drs. Guo, Gopalan, Ugbarugba, Stringer, and Heisler), the Section of Pulmonary/Critical Care (Dr. Foreman), and Renal Service (Dr. Nzerue), Morehouse School of Medicine, Atlanta, GA.
Manuscript received September 1, 2000; revision accepted September 26, 2000.
Correspondence to: Chike Nzerue, MD, Renal Service, Morehouse School of Medicine, 720 Westview Dr, SW, Atlanta, GA 30310; e-mail: Cmnzerue@aol.com
COPYRIGHT 2001 American College of Chest Physicians
COPYRIGHT 2001 Gale Group